Alert archive / Oregon / High Surf Advisories in 2017
High Surf Advisory 4, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Jan 22, 2017, 3:55 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 22, 2017, 10:00 AM PST. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2017, 3:55 AM PST (11:55 UTC)
- In effect from
- Jan 22, 2017, 10:00 AM PST
- Expired
- Jan 23, 2017, 10:00 PM PST
- In force
- 36 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285 WHUS46 KMFR 221155 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 355 AM PST SUN JAN 22 2017 ORZ021-022-230000- /O.EXP.KMFR.SU.W.0001.000000T0000Z-170122T1200Z/ /O.NEW.KMFR.SU.Y.0004.170122T1800Z-170124T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 355 AM PST SUN JAN 22 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST MONDAY... ...HIGH SURF WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST MONDAY. * WAVES AND SURF...BREAKER HEIGHTS WILL BE 25 TO 27 FEET. * LOCATIONS...ALL SOUTHERN OREGON BEACHES. * TIMING...SURF WILL INCREASE LATE SUNDAY MORNING...THEN DECREASE MONDAY EVENING. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ STOCKTON
4 follow-up statements
809 WHUS46 KMFR 222249 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 249 PM PST SUN JAN 22 2017 ORZ021-022-231200- /O.CON.KMFR.SU.Y.0004.000000T0000Z-170124T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 249 PM PST SUN JAN 22 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST MONDAY... * WAVES AND SURF...BREAKER HEIGHTS WILL BE 20 TO 25 FEET. * LOCATIONS...ALL SOUTHERN OREGON BEACHES. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MAS
102 WHUS46 KMFR 231030 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 230 AM PST MON JAN 23 2017 ORZ021-022-240000- /O.CON.KMFR.SU.Y.0004.000000T0000Z-170124T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 230 AM PST MON JAN 23 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WAVES AND SURF...BREAKER HEIGHTS WILL BE 20 TO 24 FEET. * LOCATIONS...ALL SOUTHERN OREGON BEACHES. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ STOCKTON
325 WHUS46 KMFR 232354 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 354 PM PST MON JAN 23 2017 ORZ021-022-240600- /O.CON.KMFR.SU.Y.0004.000000T0000Z-170124T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 354 PM PST MON JAN 23 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WAVES AND SURF...BREAKER HEIGHTS WILL BE 20 TO 23 FEET. * LOCATIONS...ALL SOUTHERN OREGON BEACHES. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MAS
251 WHUS46 KMFR 240603 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1003 PM PST MON JAN 23 2017 ORZ021-022-240715- /O.EXP.KMFR.SU.Y.0004.000000T0000Z-170124T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1003 PM PST MON JAN 23 2017 ...HIGH SURF ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 22, 3:22 AM PST, 33 minutes earlier.
Area forecast discussion, Jan 22, 3:22 AM PST, 33 minutes before
Area Forecast Discussion
National Weather Service Medford OR
322 AM PST Sun Jan 22 2017
.DISCUSSION...Radar and satellite imagery this morning are
showing an impressive band of clouds and moderate to heavy
precipitation lying along the oncoming frontal boundary. The band
has been accompanied by some isolated lightning strikes as it
moved onshore, but so far none have struck anywhere but over the
open ocean. Gusty winds, and in some places, heavy snow, will
continue this morning until this band passes. As the remnants of
the offshore convection pass through, snow levels may drop
temporarily in some locations, and quick bursts of wet snow are
not out of the question for areas that until now have only seen
rain. Otherwise, most of our passes will see issues due to snow
this morning, along with the high mountains and the Mount Shasta
area, with strong winds along the coast, in the Shasta Valley, and
in the Ashland to Medford portion of the Rogue Valley. Numerous
headlines remain in place for wind and snow across the region, and
these appear to be covering the event well, so no changes have
been made. For more information and details, see the Winter
Weather Message, PDXWSWMFR, and the Weather Message, PDXNPWMFR.
The system bringing us our active weather this morning is in no
hurry to leave us, and will spin around just offshore through
tonight and into Monday, before sliding south along the coastline
and out of our immediate area by Monday night. Once the main line
of wind and precipitation passes this morning, conditions will
gradually improve, but showers and some breezy winds will stick
around until the system exits. Upper level ridging will then build
into our area Tuesday.
Models are showing a weak front attempting to press into the
Pacific Northwest on Wednesday, but indications are that it will
have a rough time once it encounters the high pressure that should
be in control by then.The front will likely die as it passes
onshore. Only the coast should see more than a few hundredths of
an inch of rain, while the rest of the area is only likely to
receive scattered light showers.
The ridge should then return with gusto, and remain in control
through the weekend and into early next week. Skies will
therefore be mostly clear, and overall, daytime temperatures
should see a gradual warming trend with cold overnight lows.
However, as is normal for high pressure this time of year, valley
inversions will be strong, and fog and/or low clouds are likely to
form in many of our local valleys overnight and persist into the
mornings.
&&
.AVIATION...22/12Z TAF Cycle...A strong front is now moving
onshore. This is bringing strong gusty southerly winds and low
level wind shear to the area, including KOTH, KRBG, and KMFR.
Strong winds have also surfaced at KMFR and KLMT with gusts to 35
kt. Areas of MVFR cigs have developed along the coast and are
spreading inland. The higher elevations are seeing IFR conditions
in snow, and LIFR conditions have developed in the Mount Shasta
area. The lower conditions will continue into Sunday morning, but
VFR will return to most areas Sunday afternoon, except for MVFR
cigs in the Mount Shasta area through Sunday evening. There is
also a slight chance of thunderstorms west of I-5 through Sunday
morning, then along the coast and offshore through Sunday night.
Areas of MVFR cigs will return to the coast and west side Sunday
night into Monday morning. -JRS
&&
.MARINE...Updated 130 AM PST Sunday 22 January 2017...A strong
storm is now moving north along 130W and this is bring gale to
storm force winds to the area. The storm will move to the north
later this morning and winds will diminish, but gale force winds
will continue as the weakening storm loops back south offshore
Sunday into Sunday evening. Winds will diminish slightly Sunday
night into Monday, but seas will remain very steep due to the
combination of wind waves and heavy westerly swell through Monday
evening. Winds will diminish Monday night and remain relatively
light through the remainder of the week, but there will be several
rounds of moderate westerly swell, the largest of which will move
through Wednesday night into Thursday. -JRS
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 AM PST this morning for
ORZ029>031.
Winter Weather Advisory until 10 AM PST this morning for ORZ027.
Winter Storm Warning until 10 AM PST this morning for ORZ028.
High Wind Warning until 7 PM PST this evening for ORZ021-022.
Wind Advisory until 7 AM PST this morning for ORZ023>025.
High Surf Warning until 4 AM PST early this morning for
ORZ021-022.
High Wind Warning until 7 AM PST this morning for ORZ026.
Wind Advisory until 7 AM PST this morning for ORZ026.
CA...Winter Storm Warning until 4 PM PST this afternoon for
CAZ082-083.
Winter Storm Warning until 4 PM PST this afternoon ABOVE 3000
FEET for for CAZ080.
High Wind Warning until 9 AM PST this morning for CAZ081.
Winter Storm Warning until 4 PM PST this afternoon for CAZ081.
Winter Weather Advisory until 4 PM PST this afternoon for
CAZ085.
Winter Storm Warning until 4 PM PST this afternoon for CAZ085.
Pacific Coastal Waters...Storm Warning until 4 AM PST early this morning for
PZZ350-356-370-376.
Gale Warning until 10 PM PST this evening for PZZ350-356-370.
Hazardous Seas Warning from 10 PM this evening to 10 PM PST
Monday for PZZ350-356-370-376.
Gale Warning until 10 PM PST this evening for PZZ376.
BPN/JRSIn the hours before
Local storm report, Jan 22, 2:47 AM PST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
247 AM PST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 AM HEAVY SNOW MOUNT SHASTA 41.32N 122.31W
01/22/2017 E4.0 INCH SISKIYOU CA TRAINED SPOTTER
SNOW CURRENTLY COMING DOWN AT RATE OF 1 INCH
PER HOUR.
&&
NWS MEDFORD OR
IRIS SYSTEMThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 4:19 PM PST | Winter Weather Advisory | MFR | Douglas, Jackson, Klamath, Lake | 18 hr |
| Jan 22, 2:30 AM PST | Hazardous Seas Warning | MFR | 44 hr | |
| Jan 22, 10:44 AM PST | Special Marine Warning | MFR | 31 min | |
| Jan 22, 12:36 PM PST | Special Marine Warning | MFR | 39 min |
Nearby
High Surf Advisories in Oregon, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.